Alert archive / Missouri / Dense Fog Advisories in 2021
Dense Fog Advisory 13, NWS Springfield, MO
NWS Springfield, MO issued this dense fog advisory at Dec 10, 2021, 2:42 AM CST for 11 counties in Missouri. It took effect at Dec 10, 2021, 3:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2021, 2:42 AM CST (08:42 UTC)
- In effect from
- Dec 10, 2021, 3:00 AM CST
- Expired
- Dec 10, 2021, 9:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
Counties Dent County, MO, Douglas County, MO, Howell County, MO, Maries County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Pulaski County, MO, Shannon County, MO, Texas County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 128 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2044 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010 WWUS73 KSGF 100842 NPWSGF URGENT - WEATHER MESSAGE National Weather Service Springfield MO 242 AM CST Fri Dec 10 2021 MOZ082-096>098-105-106-101500- /O.NEW.KSGF.FG.Y.0013.211210T0900Z-211210T1500Z/ Texas-Douglas-Howell-Shannon-Ozark-Oregon- Including the cities of Plato, Roby, Bendavis, Huggins, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, Pottersville, Siloam Springs, South Fork, West Plains, White Church, Teresita, Winona, Birch Tree, Montier, Wasola, Thayer, Alton, Couch, Greer, Thomasville, and Wilderness 242 AM CST Fri Dec 10 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...dense fog causing visibilities to drop to one quarter of a mile over much of south central Missouri. * WHERE..portions of south central Missouri. * WHEN...through 9am. * IMPACTS...reduced visibilities will cause travel impacts for the morning commute to work and school. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
2 follow-up statements
576 WWUS73 KSGF 101213 NPWSGF URGENT - WEATHER MESSAGE National Weather Service Springfield MO 613 AM CST Fri Dec 10 2021 MOZ058-070-071-083-092-101500- /O.EXA.KSGF.FG.Y.0013.000000T0000Z-211210T1500Z/ Maries-Pulaski-Phelps-Dent-Wright- Including the cities of Vichy, Fort Leonard Wood, Laquey, Waynesville, Northwye, Rolla, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, Salem, Dawson, Graff, Mountain Grove, Duncan, and Mansfield 613 AM CST Fri Dec 10 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Visibility one quarter to one half mile in dense fog. * WHERE...Maries, Pulaski, Phelps, Dent and Wright counties. * WHERE..portions of south central and central Missouri. * WHEN...Through 9am. * IMPACTS...Reduced visibilities will cause travel impacts for the morning commute to work and school. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MOZ082-096>098-105-106-101500- /O.CON.KSGF.FG.Y.0013.000000T0000Z-211210T1500Z/ Texas-Douglas-Howell-Shannon-Ozark-Oregon- Including the cities of Plato, Roby, Bendavis, Huggins, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, Pottersville, Siloam Springs, South Fork, West Plains, White Church, Teresita, Winona, Birch Tree, Montier, Wasola, Thayer, Alton, Couch, Greer, Thomasville, and Wilderness 613 AM CST Fri Dec 10 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Dense fog causing visibilities to drop to one quarter of a mile over much of south central Missouri. * WHERE...Texas, Douglas, Howell, Shannon, Ozark, and Oregon counties. * WHERE..portions of south central Missouri. * WHEN...Through 9am. * IMPACTS...Reduced visibilities will cause travel impacts for the morning commute to work and school. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
290 WWUS73 KSGF 101503 NPWSGF URGENT - WEATHER MESSAGE National Weather Service Springfield MO 903 AM CST Fri Dec 10 2021 MOZ058-070-071-082-083-092-096>098-105-106-101615- /O.EXP.KSGF.FG.Y.0013.000000T0000Z-211210T1500Z/ Maries-Pulaski-Phelps-Texas-Dent-Wright-Douglas-Howell-Shannon- Ozark-Oregon- Including the cities of Vichy, Fort Leonard Wood, Laquey, Waynesville, Northwye, Rolla, Plato, Roby, Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, Salem, Dawson, Graff, Mountain Grove, Duncan, Mansfield, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, Pottersville, Siloam Springs, South Fork, West Plains, White Church, Teresita, Winona, Birch Tree, Montier, Wasola, Thayer, Alton, Couch, Greer, Thomasville, and Wilderness 903 AM CST Fri Dec 10 2021 ...DENSE FOG ADVISORY HAS EXPIRED... Fog will continue to be possible across the eastern Ozarks through the rest of the morning hours. However, visibilities will continue to improve this morning as winds increase. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this dense fog advisory went out at Dec 9, 11:00 PM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Dec 9, 11:00 PM CST, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1100 PM CST Thu Dec 9 2021 ...06Z Aviation Discussion Update... Key Messages: 1. Near record highs Friday. 2. Severe storms possible east Friday Night. 3. Elevated fire conditions likely Saturday and Sunday. 4. More record warmth possible next week. .SHORT TERM...(This evening through Friday) Issued at 145 PM CST Thu Dec 9 2021 Currently: Plenty of sunshine, gusty southwest winds and low level warm air advection has allowed for surface temps to reach the middle 60s across the area. A surface front was located across Kansas, and will continue moving into the area this afternoon and evening before washing out and eventually turning into a warm front overnight. Lower humidity across the far western CWA has allowed for some elevated fire conditions to develop. Winds should subside after some near sunset. Tonight: A surface low will begin to deepen across eastern Colorado and this will allow for a warm front to begin developing just south of the area. Following a NBM and consensus of short term model blend, we have some very low precip chances overnight into early Friday morning as lift and increasing moisture may allow for a few sprinkles or drizzle given the potential for a lack of cloud ice. Also, areas from West Plains and east have a higher potential for visibilities less than one mile after midnight, with some potential to go down to a half mile. Temperatures will likely drop off after sunset and then slowly rise after midnight, especially across western Missouri as winds increase towards morning. Friday: Latest high resolution ensemble data suggests the warm front will lift north of the area by mid day. A large area of mid to high clouds will move through the area. This will have an impact on high temperatures. Gusty south winds up to 30 mph and 850mb temps of 13-16C will combine to offset the clouds and propel temps into the lower 70s, somewhere between the 50th and 75th percentile of NBM guidance. These are near or at records for the day as seen in the climate section below. If clouds are thinner than forecast, then temps could be closer to the 75th percentile or above, however if they are too thick then they will be down near the 25th-50th percentile. A cold front will be moving through central Kansas during the day, however shortwave energy will be moving through the local area at times, with some potential for a sprinkle or brief shower, but most locations will likely remain dry during the day. .LONG TERM...(Friday Night through Thursday) Issued at 101 PM CST Thu Dec 9 2021 Storm Potential Friday Night: A strong upper level trough will move through the central plains Friday night, with a 90kt 500mb speed maxima nosing into Missouri. Forecast soundings indicate weak capping below 700mb during the afternoon and evening, therefore the front will likely be needed to break the capping inversion. HREF data indicates the front will likely be moving into the northwest CWA by 7-9pm, reaching Springfield by 9-11pm and then the eastern ozarks between Midnight and 1am. HREF mean dewpoints reach 55-60 degrees east of a Gainesville to Salem line, with ML mean CAPES around 750j/kg. 0-6km bulk shear will be extremely strong, generally around 80kts+. Therefore areas across the eastern ozarks will have the ingredients in place for organized storms. HREF probabilities for updrafts and updraft helicity are not very high across our area however, perhaps due to stronger capping? Most of the CAMs are developing most of the robust storm development east of the area in an area of higher CAPE/Shear combo. The Extreme Forecast Index and Shift of Tails data suggests an unusually high amount of cape and shear for the time of year with this system, especially just east of the area. Therefore we will need to monitor this over the next 24 hours for any subtle changes that could impact the convective forecast. If storms are able to form across the eastern ozarks, some storms could be severe. Forecast soundings show an impressive wind profile, with very strong wind aloft, but not as much turning in the low levels. Mid level lapse rates do not look as favorable, only around 6C/km. Therefore damaging winds would likely be the main threat given the wind field, with tornado potential remaining low, unless the low level wind profile becomes more favorable. Much higher probs for severe exist east of the area, across southeast Missouri. A cold and dry airmass will move in behind this front, with temps in the 30s by sunrise Saturday morning. Weekend Fire Weather Potential: Given the slightly northwest flow, gusty winds, dry airmass and increasing dry ground, elevated fire weather conditions are likely both Saturday and Sunday. Sunday appears to be more favorable versus Saturday with higher south wind gusts. Did not stray from NBM temps Saturday (middle 40s) and Sunday (middle 50s). If RH values decrease further for Sunday, or winds increase further, then there could be locally significant fire weather danger Sunday afternoon. Another Warm Up Next Week: WPC Ensemble Cluster Analysis shows good confidence in a large/expansive mid level ridge across the central US next week. NBM temperature spreads are pretty small with highs in the 60s likely Monday and Tuesday, with 70s possible Wednesday and Thursday. This could break additional high temperature records. This warmth is also supported by the latest CPC data, CIPS extended analogs and the Euro Extreme Forecast Index data. Late Week Rainfall Potential: Longer range ensemble data suggests an increasing potential for rainfall by next Friday-Sunday. Numerous ensemble members show at least some rainfall during this time period, with questions remaining on timing and amounts. Any rainfall would be beneficial as the area has become quite dry as of late. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1100 PM CST Thu Dec 9 2021 VFR conditions are expected through the TAF period. High level clouds will continue to move into region overnight. Winds will remain light from the southeast through the early morning. LLWS has been introduced to the TAF sites during the early morning hours, generally between 10Z and 14Z. Expect south/southwest winds to increase through the mid morning hours, gusting at 25 to 30 knots through the remainder of the TAF period beyond 12Z. A cold front will sweep through the region late in the TAF period, bringing with it the chance for a few showers or rumbles of thunder. Confidence remains low on this potential at the TAF sites and is not being reflected in the TAFs at this time. && .CLIMATE... Issued at 1121 AM CST Wed Dec 8 2021 Here are some record highs for December 10th: Springfield....72 degrees set in 2020 Joplin.........75 degrees set in 2020 West Plains....73 degrees set in 2020 Vichy/Rolla....71 degrees set in 2020 && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Perez CLIMATE...Burchfield
Hazardous weather outlook, Dec 9, 7:49 PM CST, 6 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 749 PM CST Thu Dec 9 2021 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 749 PM CST Thu Dec 9 2021 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated fog risk. DISCUSSION... Fog will likely develop in the West Plains region overnight into Friday morning. Visibilities may drop below one mile at times. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Wind gusts up to 30 mph will remain possible Friday morning through Saturday morning. There is a chance for thunderstorms Friday night, generally after 7pm, across the eastern Ozarks as a cold front moves through the area. Some of the storms may be strong to severe with damaging winds and large hail being the main risks. The tornado threat remains low. The highest chances for severe storms will be east of a Gainesville to Salem line. Many areas, especially further west, will not experience thunderstorms Friday night. Elevated fire weather conditions are likely Saturday and Sunday as low humidity combines with gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Perez
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 5:33 PM CST | Severe Thunderstorm Warning | SGF | Greene, Webster | 42 min |
| Dec 10, 5:44 PM CST | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Miller | 46 min |
| Dec 10, 5:49 PM CST | Severe Thunderstorm Warning | SGF | Camden, Laclede, Pulaski | 41 min |
| Dec 10, 5:59 PM CST | Tornado Warning | SGF | Laclede, Webster, Wright | 31 min |
Nearby
Dense Fog Advisories in Missouri, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.